I'm scare of terrible swelling after Restylane. Any suggestions?

Self administered restylane to nasal folds and tear troughs. Have done before with great results. This time I used 2ml instead of 1ml for entire areas. My face including areas not treated is lumpy and swollen and red. I can barely open my eyes and I am to ashamed to seek medical help. What can I do?

Doctor Answers 8

Facial Swelling

It was not a good idea to do what you did, however you need to seek immediate medical help as you may have gotten an infection or allergic reaction.   I wish you the best, Dr. Emer.


Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Swelling after restylane

It does sound scary and I think you should go see someone as soon as possible. Even if you used more volume then before the lumpiness and redness are concerning. As you probably already figured out next time it would be best to have an injector you can trust do your treatment. Good luck.

Katrinka L. Heher, MD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

Never Inject Yourself With Fillers

Whether you are a nurse or doctor, never treat yourself as you are putting yourself at risk. At this point see a doctor with expertise in injections to make sure you do not have a serious problem. 

Self injection with filler

You should seek immediate medical attention from a physician with experience in the use of fillers.  You should bring the box of the product with you to the doctor.  I have seen patients who have self injected with a variety of products.  In some instances, the products were not for human use, but the patient was unaware of this.  In other patients, the products were altered and impure.  Either of these scenarios could explain your reaction.  Good luck to you.  Please do not delay.  

Mark P. Solomon, MD
Philadelphia Plastic Surgeon
4.3 out of 5 stars 7 reviews

I'm scared of terrible swelling after Self-Administered Restylane. Any suggestions?

It is very difficult to advise without at least seeing photographs. The best case scenario is that you have over injected the product and have irregular deposits, worst case scenario is that you have a significant facial infection. You need to seek medical attention ASAP to make sure you don't have a potentially devastating facial cellulitis which could lead to disfigurement, blindness and potentially even death. 

Mathew A. Plant, MD, FRCSC
Toronto Plastic Surgeon
5.0 out of 5 stars 21 reviews

Restylane and swelling

Restylane should always be injected by a board certified dermatologist with a great amount of experience with cosmetic injections.  I would immediately seek medical attention to help you.

Self administration of Restylane...very bad idea

Unfortunately,  now I think you have a major problem that needs immediate medical attention. You probably have an infection. Who knows exactly what was injected when you buy it over the internet. It could have been unsterile,  or an illegal substitute. It is a terrible idea to inject something from the interenet.  You need to go to the ER. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Terrible swelling after Restylane injected myself

You injected it yourself?? Are you a medical provider or injector??? Or did you buy an illegal box from the Internet? I would never, and I have 30 years of injecting experience, inject myself. Never ever. Seek medical attention right now. You could have such a variety of issues going on that none of us can help you over the computer. Get to an experienced injector physician immediately.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.